Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 7, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Feb 20, 2002, 1:43 PM EST for Clinton County, Ohio. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 20, 2002, 1:43 PM EST (18:43 UTC)
- Expired
- Feb 20, 2002, 2:30 PM EST
- In force
- 47 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
County Clinton County, OH
The radar
The Cincinnati radar (KILN), 1 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 20, 2:05 PM EST | Hail 1 | Martinsville, OH | |
| Feb 20, 2:40 PM EST | Hail 0.75 | Wilmington, OH |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.7 hours before the alert went out and 2 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 543 m²/s²
- 0-3 km storm-relative helicity
- 583 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KILN 201843 SVRILN OHC027-201930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 142 PM EST WED FEB 20 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLINTON COUNTY IN OHIO... * UNTIL 230 PM EST... * AT 142 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF NEW VIENNA...OR ABOUT 6 MILES SOUTHEAST OF BLANCHESTER...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... NEW VIENNA... THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 9:45 AM EST, 3 hours 58 minutes earlier.
Area forecast discussion, Feb 20, 9:45 AM EST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 945 AM EST WED FEB 20 2002 FCST UPDATE THIS MORNING CONCERNS POTENTIAL FOR SVR WX. 14Z SFC ANALYSIS DEPICTED A COLD FRONT ACRS CNTRL IL SOUTHWARD ALONG THE MS RIVER VLY. MODELS TAKE THIS FRONT AND ASSOCIATED UPR LVL S/W TO NEAR THE OHIO/INDIANA BORDER BY EARLY AFTN (18Z-20Z PERIOD). WITH DYNAMICAL S/WV...SFC FRONT...MID LVL DRYING...DEWPOINTS IN THE LOWER 50S AND AIR TEMPS PUSHING 60 DEGREES...FCST MODEL SOUNDINGS YIELD SBCAPES 500-1000 J/KG. THIS UNSTABLE AIR ALONG WITH MID LVL WINDS NEAR 80 KT POSES THE POTENTIAL FOR THUNDERSTORMS WHICH MAY CONTAIN DAMAGING WINDS. RADAR AND SATELLITE MOSAICS ALREADY SHOW CONVECTION DEVELOPING ACRS EXTREME ERN ILLINOIS ATTM. WILL UPDATE FCST TO INCLUDE POSSIBLE STRONG WINDS ALL ZONES AND TO CLEAN UP WORDING. OTHERWISE FCST LOOKS GOOD. .ILN...NONE. HICKMAN
In the hours before
Special weather statement, Feb 20, 11:46 AM EST, 1 hour 57 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-202300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1146 AM EST WED FEB 20 2002 ...THUNDERSTORMS WITH GUSTY WINDS LIKELY THIS AFTERNOON... A LOW PRESSURE SYSTEM WILL MOVE ACROSS MICHIGAN TODAY. AN ASSOCIATED COLD FRONT WILL PUSH ACROSS THE OHIO VALLEY LATER THIS AFTERNOON. SHOWERS AND THUNDERSTORMS AHEAD OF THE COLD FRONT WILL AFFECT THE REGION DURING THE AFTERNOON HOURS. WINDS ABOVE THE SURFACE WILL BE QUITE STRONG...SO ANY SHOWERS AND STORMS WHICH DEVELOP WILL BE CAPABLE OF PRODUCING VERY GUSTY WINDS. THE POTENTIAL EXISTS FOR A FEW OF THE THUNDERSTORMS TO BECOME SEVERE...WITH DAMAGING WINDS THE PRIMARY SEVERE WEATHER THREAT. SMALL HAIL CAN ALSO BE EXPECTED WITH SOME OF THE STRONGER STORMS. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OVER PARTS OF THE REGION...SO STAY TUNED TO NOAA WEATHER RADIO OR THE COMMERCIAL MEDIA FOR THE LATEST INFORMATION.
Local storm report, Feb 20, 1:06 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
106 PM EST WED FEB 20 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 PM VEVAY IN 1.00 INCH HAIL
02/20/02 SWITZERLAND
SFHLocal storm report, Feb 20, 1:18 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
118 PM EST WED FEB 20 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 PM FLORENCE KY 1.50 INCH HAIL
02/20/02 BOONE
SFHLocal storm report, Feb 20, 1:33 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
133 PM EST WED FEB 20 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0124 PM EDGEWOOD KY 1.75 INCH HAIL
02/20/02 KENTON
SFHThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 1:35 PM EST | Severe Thunderstorm Warning | ILN | Hamilton | 40 min |
| Feb 20, 1:48 PM EST | Severe Thunderstorm Warning | ILN | Clermont | 27 min |
| Feb 20, 2:03 PM EST | Severe Thunderstorm Warning | ILN | Warren | 27 min |
| Feb 20, 2:08 PM EST | Severe Thunderstorm Warning | ILN | Fayette | 37 min |
| Feb 20, 2:27 PM EST | Severe Thunderstorm Warning | ILN | Clinton | 33 min |
| Feb 20, 2:40 PM EST | Severe Thunderstorm Warning | ILN | Franklin | 35 min |
| Feb 20, 2:51 PM EST | Severe Thunderstorm Warning | ILN | Pickaway, Ross | 54 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.